Nebraska, 2020

Flash Flood and Damaging Wind in Nebraska, July 29, 2020

July 29, 2020 · NWS LBF · 2 events in 2 counties and zones

Groups of thunderstorms slowly moved across the Sandhills during the evening hours, producing flooding in Boyd County and severe wind gusts in Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Groups of thunderstorms slowly moved across the Sandhills during the evening hours, producing flooding in Boyd County and severe wind gusts in Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 29, 5:32 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 29, 5:32 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
632 PM CDT Wed Jul 29 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Wed Jul 29 2020

Near-term concerns revolve around the threat for strong to briefly
severe thunderstorms later this afternoon and recurring chances at
rain and thunderstorms which may lead to locally heavy rainfall
through Thursday. The period begins with the local area caught
between a strengthening southwest ridge and a departing cut-off
trough across southeast Canada. Within the slightly zonal to
northwest flow aloft locally, a pronounced shortwave trough
currently situated across the central to northern high plains is
slowly drifting southeast tonight through Thursday. Multiple
embedded vort-maxes caught within this feature will move over a
warm and humid airmass. Finding the best overlap of shear and
instability is somewhat difficult as instability increases as you
get further northeast, likely due to better moisture quality.
Meanwhile, the stronger shear is further southwest closer to the
main h5 speedmax overtop southeasterly surface winds. Though
instability isn't overly strong across the southwest, lapse rates
are more favorable and given their collocation with the stronger
shear, lends highest confidence in this being the location for
best chances at a strong to severe thunderstorm. As vorticity
advection increases in concert with stronger mid-level
frontogenesis, will see an increase in thunderstorm activity for
areas west of Highway 83 over the next few hours. Ongoing activity
to the east is likely being driven by strong vorticity advection
overtop strong, uncapped instability. Again, shear is weaker the
further east you get so the threat for strong to severe storms is
lower here.

Outside of the strong to severe thunderstorm threat, heavy rainfall
is likely with most thunderstorm activity through the overnight
hours. PWATs are currently around 1.1-1.3" and anticipated to
increase slightly (to around 1.4-1.5") as h85 flow continues to
advect moisture into the area. Storm motion will be slow, likely
less than 20 knots this afternoon and early this evening with
efficient rain processes leading to moderate to heavy downpours.
Great corridor of concern is generally along a Merriman through
Sutherland corridor where 0.5-1.0" is likely and localized amounts
approaching 2-3" cannot be ruled out. Will need to monitor for hydro
concerns but given FFG across much of this area at ~2.5"/4.0" for
the 1 hour/3 hour guidance respectively, thinking flash flooding
threat is limited enough to preclude a watch. Any notably heavy rain
amounts are expected to remain fairly localized.

As the vort max continues to move overhead overnight, forcing for
ascent will decrease but will be maintained enough to allow a
continuation of rain and thunderstorms during the overnight hours
and early Thursday. Coverage of thunderstorm activity will begin to
diminish Thursday afternoon as subsidence behind the departing
trough exits to the southeast. Cloud cover will gradually decrease
from the northwest to southeast during the late day. Temperatures
will remain cool with highs in the upper 70s to low 80s, or about 10
to 15 degrees below normal for late July. With decreasing clouds
Thursday night, lows will fall back into the mid 50s west to near 60
in the far northeast.

.LONG TERM...(Friday through Wednesday)
Issued at 307 PM CDT Wed Jul 29 2020

Beginning 12z Friday. Period will begin with highly amplified
northerly flow behind the departing trough that will be pushing into
the lower Mississippi River valley by this time. Various weak
perturbations will be pushing through the mid-level flow but
given fairly dry air in place with PWATs at less than an inch,
thinking any rain/thunderstorm chances will be fairly limited. Add
into that a fairly stout capping inversion, thinking most
locations will remain dry. Temperature trend over the past few
days for the upcoming weekend has been to decrease daytime highs
as downstream trough stalls across the southeast CONUS. While high
temperatures on Friday and Saturday may approach normal values,
another shot of cooler Canadian air will move in following the
passage of a weak surface boundary. Some light PoPs are possible
along this boundary, with favored areas generally being east of
Highway 83 where some mid- level cool air may aid modest mid-level
lapse rates and thus some weak convection during the afternoon
and evening hours. T temperatures at h85 will decrease a good 5
degrees from Saturday to Sunday while remaining fairly consistent
for Sunday into Monday suggesting daytime highs likely holding
onto the 70s for most with some locations, particularly areas west
of Highway 61, perhaps climbing into the lower 80s each day.
Moist upslope flow combined with a weak shortwave could help spark
off some showers and thunderstorms Sunday afternoon and evening
across mainly southwest Nebraska, but placement of best moisture
plume varies between the ECMWF and GFS by 75 to 100 miles. The GFS
advertises dry weather for our area but the ECWMF is more
bullish. Will leave PoPs in there but limit to Slight Chance given
lingering uncertainty. Thinking Monday will be a dry day as
subsidence behind departing trough will effectively clear us out
with partly to mostly sunny skies expected as dry air fills in
across the area thanks to a Canadian high pressure system nosing
in from the northeast.

Appreciable precipitation chances return on Tuesday as both the GFS
and ECMWF advertise a fairly strong shortwave trough rounding the
southwestern ridge moving overhead. Southerly low-level flow
developing ahead of the this feature will help push higher moisture
quality back into the area. While too early to get into specifics,
given quality of moisture (dew points in the low 60s), instability
aloft (SBLI values falling to -4 to -8 range), and proximity to mid-
level speed max at h5, threat for strong to severe convection cannot
to ruled out at this time but should be considered low confidence at
this time. The long range pattern looks favorable for multiple waves
of rain and thunderstorms as upper level pattern suggests multiple
disturbances rounding the ridge right through the central high
plains. Precisely timing any individual wave this far in advance is
difficult at best so will leave PoPs broad brushed for now. As
ridging remains anchored across the southern Rockies for Tuesday and
beyond, temperatures will gradually trend warmer day-by-day with a
return to nearly all 80s by Wednesday and approach the upper 80s to
low 90s once again by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 629 PM CDT Wed Jul 29 2020

Scattered thunderstorms will continue through the rest of the
evening and overnight, impacting both KVTN and KLBF terminals.
MVFR to IFR conditions will be possible with the heaviest
thunderstorms, along with brief wind gust. Thunderstorms and
rainfall will begin to taper off by late Thursday afternoon and
evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Gomez
Hazardous weather outlook, Jul 29, 2:24 PM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
324 PM CDT Wed Jul 29 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-302030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
324 PM CDT Wed Jul 29 2020 /224 PM MDT Wed Jul 29 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A slow moving storm system will cause showers and thunderstorms
to develop this afternoon into tonight. Locally heavy rainfall
could lead to some flooding. In addition, a couple of
thunderstorms may be strong or briefly severe through this
evening, mainly south of a line from Chappell to Brady. Strong
gusty winds and large hail will be the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Showers and thunderstorms will continue Thursday into Thursday
evening. There will continue to be the potential for some locally
heavy rainfall through this time.

Isolated thunderstorm chances continue Friday through Tuesday.
Severe threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to report any significant weather,
including heavy rain reports.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 29, 6:51 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
751 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       BASSETT                 42.58N 99.54W
07/29/2020  M1.55 INCH       ROCK               NE   PUBLIC

            REPORTED 1.55 INCHES OF RAINFALL IN 90 MINUTES.

&&

CBROWN
Local storm report, Jul 29, 6:52 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
752 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HEAVY RAIN       SENECA                  42.04N 100.83W
07/29/2020  E2.43 INCH       THOMAS             NE   PUBLIC

            STORM TOTAL OF 2.43 INCHES VIA SOCIAL MEDIA.

&&

JGOMEZ
Local storm report, Jul 29, 6:55 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
755 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HEAVY RAIN       GORDON                  42.81N 102.20W
07/29/2020  M2.50 INCH       SHERIDAN           NE   PUBLIC

            STORM TOTAL RAINFALL.

&&

CBROWN
Local storm report, Jul 29, 7:00 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
800 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HEAVY RAIN       16 SW MULLEN            41.88N 101.26W
07/29/2020  E1.10 INCH       HOOKER             NE   PUBLIC

            RAINFALL OF 1.10 INCHES IN 30 MINUTES AND STILL RAINING.
            REPORT VIA SOCIAL MEDIA.

&&

JGOMEZ
Special weather statement, Jul 29, 7:00 PM CST, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
800 PM CDT Wed Jul 29 2020

NEZ036-037-059-300145-
McPherson NE-Lincoln NE-Logan NE-
800 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN...
SOUTHWESTERN LOGAN AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 845 PM
CDT...

At 800 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ringgold to 8 miles west of Tryon.
Movement was southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ringgold.

This includes the following highways...
 Highway 92 between mile markers 206 and 224.
 Highway 97 between mile markers 11 and 26.
 Highway 83 between mile markers 99 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

LAT...LON 4132 10049 4131 10112 4153 10122 4155 10063
TIME...MOT...LOC 0100Z 305DEG 15KT 4151 10085 4151 10110

CDC
Local storm report, Jul 29, 7:01 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
801 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HEAVY RAIN       22 N MULLEN             42.36N 101.04W
07/29/2020  M1.05 INCH       CHERRY             NE   PUBLIC

            REPORTED 1.05 INCHES IN 30 MINUTES.

&&

CBROWN

The radar

The North Platte radar (KLNX), 177 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Boyd

When
July 29, 7:35 PM CST
Where
Boyd County, 0.39 mi SW of Butte to 0.98 mi ESE of Butte
Cause
Heavy Rain
Property damage
$1,000
Reported by
COOP Observer
Coordinates
42.917, -98.856

A cooperative observer reported street flooding throughout Butte.

Thunderstorm Wind, Custer

When
July 29, 8:30 PM CST
Where
Custer County, 7.58 mi WSW of Callaway
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
41.250, -100.060

A cooperative observer measured a 58 mph wind gust with a personal weather station southwest of Callaway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904674, 904673.